Wyoming, 2009

Flash Flooding and Hail in Wyoming, July 4, 2009

July 4, 2009 · NWS RIW · 5 events in 1 county or zone

A storm that developed northwest of Dubois traveled along the Wind River Valley and walloped central Fremont County with hail and heavy rain. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A storm that developed northwest of Dubois traveled along the Wind River Valley and walloped central Fremont County with hail and heavy rain. Hail up to several inches deep accumulated on U.S. Highway 26 northwest of Riverton near Kinnear. The worst of the flash flooding was in a swath from Riverton east along the Gas Hills Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 4, 2:19 PM MST, 15 minutes earlier.

Area forecast discussion, Jul 4, 2:19 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
319 PM MDT SAT JUL 4 2009

.SHORT TERM...TONIGHT THROUGH TUESDAY

CONVECTION UNDERWAY ACROSS MOST OF THE AREA THIS AFTERNOON. THE
NORTHWEST AND SOUTH ARE SEEING THE MOST ACTIVITY THROUGH 21Z.
EXPECT OTHER AREAS TO FILL IN AS THE DAY GOES INTO THE EVENING.
KEEPING A CLOSE EYE ON NATRONA COUNTY DUE TO RECENT FLOODING ISSUES.
UPPER LEVEL SYSTEM NEARING NW WY AT 21Z AND THIS WILL MOVE ACROSS
THE NORTH TONIGHT. THIS WILL AID IN KEEPING CONVECTION GOING WELL
INTO THE EVENING HOURS IN THE CENTRAL AND EAST. HAVE ADJUSTED
PRECIP CHANCES A LITTLE TONIGHT TO REFLECT THINKING. KEEPING SMALL
HAIL...GUSTY WIND AND HEAVY RAIN IN THE FORECAST THROUGH MIDNIGHT.
SUNDAY WILL SEE CONVECTION FIRE UP AGAIN IN THE AFTERNOON THROUGH
THE EVENING HOURS IN MOST AREAS. THE MODELS CONTINUE TO HINT AT A
WEAK SHORTWAVE IN THE FLOW SUNDAY PM. PRECIPITABLE WATER VALUES ARE
FORECAST FROM ONE HALF TO THREE QUARTERS OF AN INCH OVER THE REGION.
DEWPOINTS IN THE CENTRAL AND EAST SHOULD STILL BE FAIRLY HIGH TO
SUPPORT A FEW STRONG STORMS WITH HAIL AND HEAVY RAIN SUNDAY AFTERNOON
AND EVENING. MONDAY AND TUESDAY WILL SEE LESS CONVECTION AS DRIER
AIR BEGINS TO PUSH INTO THE REGION FROM THE SOUTHWEST. THE UPPER
RIDGE MOVES OVER THE AREA MONDAY AND THEN TO OUR EAST ON TUESDAY
SETTING UP A SW FLOW ALOFT. WILL SEE BREEZY AREAS ON TUE AS WELL.
BEST CHANCE OF STORMS MONDAY LOOKS TO BE OVER THE NORTH AND
NORTHEAST ZONES WITH ISOLATED ACTIVITY ELSEWHERE. ON TUESDAY THE
FAR NORTH AND NORTHEAST ZONES WILL SEE ISOLATED ACTIVITY. TEMPS
WILL BE WARMING UP THROUGH THE SHORT TERM WITH 80S TO AROUND 90 ON
MONDAY THEN 80S AND 90S ON TUESDAY FOR THE LOWER ELEVATIONS.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

ECMWF/GFS AND GEFS MEAN CONTINUE IN GOOD AGREEMENT WITH CLOSED LOW
OFF OF NW COAST EJECTING SEVERAL SHORTWAVES NE INTO CENTRAL CANADA
OVER STRONG RIDGE OVER THE PLAINS. WYOMING WILL MOSTLY REMAIN
UNDER INFLUENCE OF DRY AND WARM SOUTHWEST FLOW WITH SHORTWAVES
PUSHING MOSTLY DRY FRONTS INTO THE NORTH TUESDAY NIGHT AND
WEDNESDAY NIGHT. FORECAST KEEPS LOW POPS NEAR THE FRONT ACROSS
THE FAR NORTH. H7 TEMPERATURES ACROSS THE SOUTH AND CENTRAL FROM
16C-18C...SO BREEZY TO WINDY AND VERY DRY CONDITIONS WILL RESULT
IN TEMPERATURES IN THE MID 80S TO MID 90S ALONG WITH LOW RH/S
MOSTLY IN THE 10-15 PERCENT RANGE. THIS PATTERN WILL DRY OUT FINE
FUELS AND INCREASE THE FIRE DANGER THROUGH THE WEEK. UPPER LOW
OVER THE NORTHWEST TO WEAKEN/FILL FRIDAY AND SATURDAY WITH UPPER
HIGH CENTERED OVER NEW MEXICO STRENGTHENING AND EXPANDING ACROSS
THE ROCKY MOUNTAIN REGION. THIS PATTERN SHOULD BRING BACK THE
RETURN OF MONSOONAL MOISTURE NEXT WEEKEND WITH FORECAST BRINGING
SLIGHT CHANCES OF LATE DAY THUNDERSTORMS OVER THE SOUTHWEST
SATURDAY.

&&

.AVIATION...
MOISTURE TRAPPED BENEATH AN UPPER LEVEL HIGH PRESSURE SYSTEM WILL
REMAIN OVER WYOMING TONIGHT AND SUNDAY. THUNDERSTORMS WITH THE
CAPABILITY OF PRODUCING HEAVY RAIN AND LARGE HAIL WILL CONTINUE
THROUGH AROUND 03Z ACROSS MOST OF THE REGION...BUT COULD CONTINUE
THROUGH 05Z IN NATRONA AND JOHNSON COUNTIES. THESE STORMS WILL
GENERALLY PRODUCE MVFR VISIBILITIES...BUT BRIEF IFR CONDITIONS ARE
POSSIBLE. VFR CONDITIONS AND LIGHT WINDS ARE EXPECTED ACROSS THE
REGION AFTER 08Z...BUT PATCHY DENSE FOG WILL BE POSSIBLE IN THE
VICINITY OF KRIW...KLND AND KCPR FROM 08Z THROUGH 15Z SUNDAY.
SLIGHTLY DRIER...WEST FLOW WILL MOVE ACROSS WYOMING SUNDAY...BUT
ISOLATED SHOWERS AND THUNDERSTORMS WILL SUNDAY AFTERNOON AND EVENING
WITH BRIEF MVFR CONDITIONS POSSIBLE AT TAF SITES.

&&

.FIRE WEATHER...
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TONIGHT AND AGAIN
SUNDAY AFTERNOON AND EVENING AS THE MOISTURE REMAINS OVER THE REGION.
DRIER AIR WILL BE PUSHING INTO THE SOUTHWEST ZONES MONDAY AND
OVER MUCH OF THE REGION ON TUESDAY. THIS WILL BRING A DECREASE IN
SHOWER AND THUNDERSTORM COVERAGE MONDAY AND TUESDAY. TEMPERATURES
WILL BE MUCH WARMER MONDAY AND TUESDAY WITH LOWER AFTERNOON
RELATIVE HUMIDITY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...AEM
AVIATION...SMITH
FIRE WEATHER...AR
Hazardous weather outlook, Jul 4, 4:00 AM MST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SAT JUL 4 2009

WYZ001>020-022>030-051100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE WILL CONTINUE TO BE PREVALENT OVER WYOMING TODAY
AND TONIGHT...WITH SHOWERS AND THUNDERSTORMS AGAIN EXPECTED.
VERY HEAVY RAINFALL...LIGHTNING...SMALL HAIL AND GUSTY WINDS TO 45
MPH ARE LIKELY FROM THE STRONGER STORMS. FLASH FLOODING WILL ALSO
CONTINUE TO BE A THREAT UNDER SLOW MOVING OR TRAINING THUNDERSTORMS.
VERY STRONG STORMS ARE POSSIBLE OVER NATRONA AND JOHNSON COUNTIES...
WHERE LARGE HAIL OF ONE INCH OR GREATER AS WELL AS 60 MPH WINDS COULD
OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THUNDERSTORM THREAT LESSENS SUNDAY...AND EVEN FURTHER ON
MONDAY AS MUCH DRIER AND WARMER MOVES IN.

HOT...DRY AND BREEZY TO WINDY CONDITIONS OVER SOUTH AND CENTRAL
WYOMING TUESDAY THROUGH THURSDAY WILL INCREASE THE FIRE DANGER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT RAINFALL...ANY WIND GUSTS IN
EXCESS OF 40 MPH OR HAIL TODAY AND TONIGHT.  THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 4, 11:31 AM MST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1231 PM MDT SAT JUL 4 2009

WYZ007-009-020-041930-
BIGHORN MOUNTAINS SOUTHEAST-NATRONA COUNTY LOWER ELEVATIONS-OWL CREEK
AND BRIDGER MOUNTAINS-
1231 PM MDT SAT JUL 4 2009

...THUNDERSTORMS ARE FORMING IN NORTHERN NATRONA COUNTY...

AT 1225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DEVELOPING IN NORTHERN NATRONA COUNTY. THESE
THUNDERSTORMS WERE MOVING SOUTHEAST AT 20 MPH.

THE STORMS WILL BE MOVING TOWARD HIGHWAY 20 26 BETWEEN WALTMAN AND
NATRONA THROUGH 1 PM. THEN THE SHOWERS AND STORMS WILL MOVE TO THE
SOUTHEAST TOWARD THE CASPER AIRPORT BY 2 PM AT THEIR CURRENT SPEED.

PEA TO MARBLE SIZE HAIL IS POSSIBLE WITH SOME OF THE STRONGER STORMS.
RAINFALL AMOUNTS AROUND ONE-HALF INCH ARE POSSIBLE WITH SOME OF THE
STORMS.

RESIDENTS IN NORTHERN AND CENTRAL NATRONA COUNTY...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

REPORT HEAVY RAIN AND HAIL TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448. STAY TUNED FOR ADDITIONAL STATEMENTS
DURING THE AFTERNOON FOR NATRONA COUNTY AS STORMS CONTINUE TO FORM.

LAT...LON 4342 10670 4307 10674 4309 10739 4341 10746
TIME...MOT...LOC 1823Z 281DEG 22KT 4321 10705

AR
Special weather statement, Jul 4, 12:27 PM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
127 PM MDT SAT JUL 4 2009

WYZ028>030-042130-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...ROCK SPRINGS...GREEN RIVER...WAMSUTTER
127 PM MDT SAT JUL 4 2009

...ISOLATED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SWEETWATER
COUNTY THIS AFTERNOON...

ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN SOUTHERN
SWEETWATER COUNTY EARLY THIS AFTERNOON AND ARE EXPECTED TO SPREAD
NORTHWARD ACROSS THE COUNTY AND CONTINUE THROUGH 4 PM MDT. SHOWERS
AND THUNDERSTORMS WILL PRODUCE RAINFALL AMOUNTS OF ONE QUARTER OT
ONE HALF AN INCH WITH UP TO ONE INCH POSSIBLE IN STRONGER
THUNDERSTORMS. STRONGER THUNDERSTORMS WILL ALSO GENERATE WIND
GUSTS UP TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL.

SMITH
Special weather statement, Jul 4, 1:40 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
240 PM MDT SAT JUL 4 2009

WYZ012-013-042130-
JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-
240 PM MDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR TETON COUNTY UNTIL 330 PM MDT...

AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RAFTER J RANCH...OR NEAR JACKSON...MOVING
EAST AT 10 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN SOUTHERN TETON COUNTY...INCLUDING THE LOCATIONS OF
RAFTER J RANCH...U.S. HWY 26/89 MILE MARKER 150 AND JACKSON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4362 11059 4338 11048 4332 11089 4349 11097
TIME...MOT...LOC 2040Z 252DEG 7KT 4343 11081

SMITH
Special weather statement, Jul 4, 2:33 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
333 PM MDT SAT JUL 4 2009

WYZ015-016-042215-
UPPER WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-
333 PM MDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT COUNTY UNTIL 415 PM
MDT...

AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HWY JCT 26 AND UNION PASS
RD...OR 10 MILES NORTHWEST OF DUBOIS...MOVING SOUTHEAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN NORTHWESTERN FREMONT COUNTY...INCLUDING THE LOCATIONS OF
HWY JCT 26 AND UNION PASS RD...U.S. HWY 287/26 MILE MARKER 50 AND
DUBOIS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4360 10945 4339 10955 4359 10987 4366 10983
TIME...MOT...LOC 2133Z 294DEG 8KT 4361 10981

SMITH

The radar

The Riverton/Lander radar (KRIW), 122 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood. Local standard time, as filed.

Hail, Fremont

When
July 4, 2:34 PM MST to 2:39 PM MST
Where
Fremont County, 2.35 mi NNE of Union Pass Subdvsn
Measured
1 in hail
Reported by
Public
Coordinates
43.601, -109.800

Hail of one-half inch to one inch in diameter fell and accumulated northwest of Dubois.

Hail, Fremont

When
July 4, 5:55 PM MST to 6:05 PM MST
Where
Fremont County, 1.22 mi WNW of Kinnear to 5.35 mi ESE of Kinnear
Measured
0.75 in hail
Property damage
$25,000
Reported by
NWS Employee
Coordinates
43.155, -108.693

Penny sized hail accumulated to a depth of three or four inches along U.S. Highway 26 and nearby areas. The combination of rain and accumulating hail destroyed at least 200 tons of hay in fields around Kinnear.

Hail, Fremont

When
July 4, 6:06 PM MST
Where
Fremont County, 6.04 mi WNW of (Riw)riverton Rgnl A
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
43.101, -108.562

Nickel sized hail fell in a subdivision northwest of Riverton.

Flash Flood, Fremont

When
July 4, 6:20 PM MST to 9:00 PM MST
Where
Fremont County, 2.06 mi NW of Riverton to 1.16 mi ENE of Riverton
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.053, -108.405

Measured rainfall in Riverton ranged from 0.99 inches to 1.58 inches in a span of 20 to 40 minutes. Storm drains could not keep up with the intense rain which produced two to three feet of standing water at the intersection of Federal Boulevard and Monroe Avenue and nearby parking lots. Other impacted streets in Riverton included North 8th West, East Pershing, and North 16th Street.

Flash Flood, Fremont

When
July 4, 6:50 PM MST to 9:15 PM MST
Where
Fremont County, 4.07 mi ENE of Riverton to 4.8 mi E of Riverton
Cause
Heavy Rain
Property damage
$500,000
Reported by
Department of Highways
Coordinates
43.042, -108.301

Rainfall estimated at 1 to 2.5 inches fell in about 30 minutes along Gas Hills Road. WYDOT engineers reported 500 feet of shoulder was eroded from the road due to running water near mile marker 6.5. Two culverts in the area could not handle the extreme volume of water. Approximately three to four feet of the shoulder and road surface was swept away leaving a vertical drop of 12 to 14 feet. Witnesses said three feet of water was above the road surface along a quarter-mile stretch of the road for several hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175663, 175664, 175665, 175667, 176383.